Vermont, 2015

Hail and Damaging Wind in Vermont, May 19, 2015

May 19, 2015 · NWS BTV · 3 events in 3 counties and zones

A weak front moving across Vermont during the afternoon of May 19th produced some scattered thunderstorms with a few isolated storms producing hail along the Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak front moving across Vermont during the afternoon of May 19th produced some scattered thunderstorms with a few isolated storms producing hail along the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 19, 12:58 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 19, 12:58 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT TUE MAY 19 2015

.SYNOPSIS...
SHOWERS WILL SLOWLY EXIT THE REGION TO THE EAST THIS MORNING
FOLLOWED BY A BRIEF BREAK IN THE PRECIPITATION. LATER THIS
AFTERNOON THUNDERSTORMS ARE EXPECTED TO FORM OVER THE CHAMPLAIN
VALLEY AND MOVE EAST THROUGH EARLY EVENING. ANY OF THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 132 PM EDT TUESDAY...RADAR TRENDS SHOW A LINE OF SHOWERS
HAVE DEVELOPED ALONG A BOUNDARY OF INSTABILITY OVER NORTHERN NEW
YORK. THE CLEARING SKIES HAVE ALLOW TEMPS ACROSS MUCH OF THE AREA
TO WARM TO THE MID 70S UNDER THE MODERATE SOUTHERLY FLOW. THE
EXCEPTION IS NEAR THE BROAD LAKE AND JUST TO THE WEST OF LAKE
CHAMPLAIN AS A SLIGHT EASTERLY COMPONENT TO THE WINDS IS KEEPING
THE WESTERN EDGE OF THE CHAMPLAIN VALLEY IN THE MID 60S. THE LINE
OF STORMS OVER NORTHERN NEW YORK ARE BEGINNING TO BUILD WITH
HEIGHT AND SO I EXPECT THIS AFTERNOON WILL STILL LIKELY SEE AND
GOOD CHANCE FOR SOME STRONG STORMS TO DEVELOP OVER THE NORTH
COUNTRY FROM THE ADIRONDACKS EASTWARD. THE MAIN THREATS WILL BE
SOME GUSTY WINDS WITH SMALL HAIL. THE BEST INSTABILITY WILL STILL
BE ALONG A NARROW AXIS WHERE THE SKIES HAVE SCATTERED OUT AHEAD OF
THE COLD FRONT. ONCE THE COLD FRONT MOVES INTO THE AREA ANY AND
ALL CONVECTION WILL DROP DRAMATICALLY AS THE MOISTURE SOURCE AND
INSTABILITY WILL WEAKEN QUICKLY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/...
AS OF 421 AM EDT TUESDAY...THE SHOWERS AND STORMS COME TO AN END
BY 800 PM WITH JUST SOME SHOWERS POSSIBLE LATER TONIGHT OVER THE
MOUNTAINS AS A WEAK DISTURBANCE MOVES ACROSS THE REGION. WEST TO
NORTHWEST FLOW ALOFT BECOMES ESTABLISHED OVER THE AREA WEDNESDAY
INTO THURSDAY...WHICH WILL ALLOW FOR DRIER AIR TO RETURN ALONG
WITH BELOW NORMAL TEMPERATURES BOTH DAYS. HIGHS WILL GENERALLY BE
IN THE 60S DURING THIS TIME PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 132 PM EDT TUESDAY...THE GENERAL IDEA FOR THE EXTENDED HAS
BEEN PRETTY CONSISTENT OVER THE PREVIOUS 3-4 MODEL CYCLES FOR THE
END OF THE WEEK. A BROAD UPPER LEVEL TROUGH CENTERED OVER QUEBEC
WILL SLOWLY DRIFT EAST AND A PERSISTENT SURFACE RIDGE WILL BRING
QUIET WEATHER THROUGH THE WEEKEND WITH SEASONABLY COOL
TEMPERATURES. FRIDAY DURING THE DAY THERE WILL BE A SLIGHT CHANCE
FOR SOME SHOWERS TO DEVELOP AS WE WILL BE UNDER NORTHWEST FLOW AND
A BRIEF BURST OF SHORTWAVE ENERGY WILL DROP DOWN ALONG THE
INTERNATIONAL BORDER. THE COMBINATION OF MARGINALLY ENHANCED
VORTICITY AND NORTHWEST UPSLOPE FLOW SHOULD BE ENOUGH TO BRING
MEASURABLE PRECIP TO THE AREA MAINLY IN THE FAVOURED UPSLOPE
REGIONS. THE ONLY LIMITING FACTOR... AND ITS A BIG ONE... WILL BE
THE LACK OF MUCH MOISTURE TO WORK WITH THUS WE WILL LIKELY NEED
THE OROGRAPHIC LIFT TO DEVELOP MUCH IN THE WAY OF SHOWERS. FROM
THERE THE WEEKEND IS DRY AND THE NEXT BEST CHANCE FOR SHOWERS WILL
BE AS A WEAK COLD FRONT FINALLY DROPS OUT OF THE UPPER LEVEL
TROUGH ON LATE SUNDAY EVENING/MONDAY MORNING.

THE ONLY REAL WEATHER CONCERN IN THE EXTENDED WILL BE THE
SEASONABLY COLD TEMPS OVERNIGHT. LOWS ON FRIDAY NIGHT AND WILL SEE
AREA WIDE LOW 30S WITH UPPER 20S POSSIBLE IN THE TYPICALLY COLDER
REGIONS OF THE NORTHEAST KINGDOM AND NORTHERN ADIRONDACKS AS WE
WILL SEE DECENT RADIATIONAL COOLING UNDER CLEAR SKIES AND SOMEWHAT
LIGHT WINDS. IF THE MODELS HOLD IN THIS PATTERN FROST ADVISORIES
AND FREEZE WARNINGS WILL BE LIKELY. HOWEVER AS THE PATTERN CHANGES
INTO THE WEEKEND AND WE GET INTO THE SOUTHERLY RETURN FLOW TEMPS
WILL WARM BACK TOWARDS MORE SEASONABLE 40S ACROSS THE REGION FOR
OVERNIGHT LOWS. MAX TEMPS DURING THE PERIOD WILL WILL BE WARMING
THROUGHOUT WITH LOW 60S ON FRIDAY WARMING TO THE LOW TO MID 70S BY
TUESDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...VFR WITH SHORT-DURATION MVFR/LOCAL IFR
VISBILITY ASSOCIATED WITH DEVELOPING THUNDERSTORMS THIS AFTERNOON.
ASSOCIATED LIGHTNING RISK IN ANY THUNDERSTORM, THOUGH STRONG
THUNDERSTORMS COULD ALSO PRODUCE SMALL HAIL AND OUTFLOW WINDS
PRODUCING LOCALIZED TURBULENCE.

RADAR SCATTERED TO BROKEN LINE OF HEAVY SHOWERS AND THUNDERSTORMS
DEVELOPING NEAR THE ADIRONDACKS ALONG A COLD FRONT. THESE WILL PUSH
EASTWARD AND GENERALLY STRENGTHEN ACROSS MOST OF THE TAFS THROUGH
00Z WEDNESDAY. I'VE SHOWN TEMPO 2-3SM -TSRA AS STORM MOTIONS ARE
PRETTY PROGRESSIVE, AND WILL APPLY AMENDMENTS AS NECESSARY FOR
SPECIFIC OUTFLOW GUSTS. WINDS GRADUALLY SHIFT TO WEST-SOUTHWEST AND
THEN NORTHWEST AROUND 10-12 KTS BY 00Z. LATER IN THE EVENING, LARGE
BKN/OVC DECK NOW EVIDENT IN VISIBLE IMAGERY ACROSS GREAT LAKES WILL
SWEEP ACROSS THE TAFS.

CEILINGS TO THIN OUT INTO WEDNESDAY TO A SCT/BKN CU DECK.
NORTHWEST WINDS AROUND 10 KTS WITH GUSTS TO 20-25 KTS DEVELOPING
AS STRONGER MIXING TAKES PLACE.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...

18Z WEDNESDAY - 00Z THURSDAY...MAINLY VFR WITH GUSTY NORTHWEST
WINDS AND ISOLATED SHOWERS.

00Z THURSDAY - 00Z FRIDAY...VFR UNDER HIGH PRESSURE.

00Z FRIDAY - 00Z SATURDAY...MAINLY VFR WITH BRIEF MVFR RAIN
SHOWERS POSSIBLE.

00Z SATURDAY - 12Z SUNDAY...VFR UNDER HIGH PRESSURE.

SUNDAY...MAINLY VFR THOUGH A COLD FRONT MAY TRIGGER SHOWERS ACROSS
NORTHERN TAFS.

&&

.MARINE...
AS OF 943 AM EDT TUESDAY...BOTH A A LAKE WIND ADVISORY AND A LAKE
THUNDERSTORM ADVISORY ARE NOW IN EFFECT FOR LAKE CHAMPLAIN.
RECENT COLCHESTER REEF AND DIAMOND ISLAND OBSERVATIONS INDICATE
THAT SOUTHERLY WINDS HAVE INCREASED INTO THE 15 TO 25 KT RANGE AND
WILL REMAIN SO INTO THE AFTERNOON HOURS. WAVES OF 1 TO 3 FEET ARE
EXPECTED, HIGHEST IN SOUTH-FACING EXPOSURES.

BOATERS AND OTHER RECREATIONAL INTERESTS ON LAKE CHAMPLAIN SHOULD
BE AWARE THERE IS A LINE OF SHOWERS PRODUCING OCCASIONAL THUNDER
MOVING TOWARDS THE LAKE. THESE SHOWERS MAY BECOME STRONG PRODUCING
GUSTY WINDS AND SMALL HAIL, AS WELL AS FREQUENT LIGHTNING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...DEAL
SHORT TERM...EVENSON
LONG TERM...DEAL
AVIATION...LOCONTO
MARINE...LOCONTO
Hazardous weather outlook, May 19, 3:25 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
425 AM EDT TUE MAY 19 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-200830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
425 AM EDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THE POTENTIAL FOR STRONG THUNDERSTORMS WILL EXIST THIS AFTERNOON
AND EVENING ACROSS PARTS OF THE NORTH COUNTRY. EXPECT THUNDERSTORMS
TO FORM OVER THE CHAMPLAIN VALLEY AND MOVE EAST TO THE CONNECTICUT
RIVER BETWEEN 300 PM AND 700 PM. ANY OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...SMALL
HAIL...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

In the hours before

Special weather statement, May 19, 12:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT TUE MAY 19 2015

NYZ034-035-VTZ005-009-017-018-191845-
EASTERN ESSEX-WESTERN ESSEX-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN CHITTENDEN-
143 PM EDT TUE MAY 19 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE CHAMPLAIN VALLEY
...

AT 142 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR AUSABLE FORKS TO NEAR ELIZABETHTOWN TO 8 MILES
SOUTH OF MOUNT MARCY...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS TO BE IMPACTED INCLUDE...
SOUTH BURLINGTON...COLCHESTER...ESSEX JUNCTION...BRISTOL...ESSEX...
ADDISON...WILLISTON...WINOOSKI...SHELBURNE...JERICHO...HINESBURG...
RICHMOND...CHARLOTTE...UNDERHILL...FERRISBURGH...WILLSBORO...CROWN
POINT...MONKTON...HUNTINGTON AND STARKSBORO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4455 7281 4450 7280 4446 7284 4445 7280
      4440 7284 4439 7281 4436 7283 4436 7286
      4428 7291 4407 7292 4403 7274 4391 7283
      4394 7415 4421 7395 4443 7385 4446 7357
      4449 7350 4453 7346 4460 7288
TIME...MOT...LOC 1742Z 264DEG 30KT 4444 7362 4422 7364 4398 7394

NEILES
Local storm report, May 19, 1:24 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
224 PM EDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             WEST CHAZY              44.82N  73.51W
05/19/2015  E0.25 INCH       CLINTON            NY   POST OFFICE

&&

EVENT NUMBER BTV1500909

LOCONTO

The radar

The Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 19, 2:20 PM EST
Where
Washington County, 1.21 mi NW of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.130, -72.870

Several tree branchers downed and lawn furniture blown and damaged as well.

Hail, Orleans

When
May 19, 3:36 PM EST
Where
Orleans County, 0.75 mi NE of Holland
Measured
1 in hail
Reported by
Public
Coordinates
44.978, -72.009

Quarter size hail reported with slight accumulation on the ground.

Hail, Essex

When
May 19, 3:50 PM EST
Where
Essex County, 1 mi S of Norton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.986, -71.800

Quarter size hail reported and witnessed video from TV media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583036, 583034, 583030.